Kansas, 2013

Winter Storm and Heavy Snow in Kansas, March 24, 2013

March 24, 2013 · NWS ICT · 8 events in 8 counties and zones

A late season snow event led to widespread snow accumulations across much of southeast Kansas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A late season snow event led to widespread snow accumulations across much of southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 6:22 AM CST, 38 minutes earlier.

Area forecast discussion, Mar 24, 6:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
722 AM CDT SUN MAR 24 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM CDT SUN MAR 24 2013

FORECAST HIGHLIGHTS FOCUS AROUND DEPARTING WINTER STORM
TODAY...WELL BELOW NORMAL TEMPERATURES THROUGH TUESDAY...WITH A
WARMING TREND BY MID WEEK.

EXPANSIVE DEFORMATION ZONE OF SNOW CONTINUES TO SLOWLY PIVOT EAST
ACROSS THE EASTERN HALF OF KS...AS PV ANOMALY PROGRESSES
EAST/NORTHEAST OVER NORTHERN OK. ENHANCED BAND OF SNOWFALL HAS TAKEN
SHAPE THE LAST SEVERAL HOURS GENERALLY ALONG/EAST OF I-135...WITH
SNOWFALL RATES AROUND 1" PER HOUR...WITH EVEN SOME THUNDERSNOW
INFERRED FROM LIGHTNING DATA OVER HARVEY COUNTY EARLIER. SNOWFALL
AMOUNTS AS OF 315 AM WERE ESTIMATED AROUND 3-4" ROUGHLY ALONG THE
TURNPIKE CORRIDOR.

PER LATEST RUC/HRRR DATA AND OBSERVATIONAL TRENDS...ANTICIPATING THE
HEAVIEST SNOWFALL THROUGH 7 AM ACROSS THE FLINT HILLS...WITH THIS
AXIS GRADUALLY SHIFTING INTO FAR EASTERN/SOUTHEAST KS AFTER 7-9 AM.
ANTICIPATING STORM-TOTAL AMOUNTS 4-6" ACROSS THE FLINT HILLS OF
EAST-CENTRAL AND SOUTHEAST KS...WITH 2-4" ACROSS THE REST OF
CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KS. THINKING THE WICHITA METRO
WILL TALLY 4-5". CONSEQUENTLY...WILL CONTINUE CURRENT HEADLINES
AS-IS...WITH WINTER STORM WARNING OVER THE FLINT HILLS AND NORTHERN
PORTIONS OF SOUTHEAST KS...AND WINTER WEATHER ADVISORY EVERYWHERE
ELSE. SNOW SHOULD EXIT LOCATIONS WEST OF I-135 BY 7 AM...AND THEN
EXIT SOUTHEAST KS BY LUNCH. THE REST OF THE DAY WILL BE
CHILLY...WITH TEMPERATURES IN THE 30S AND A STOUT NORTH WIND.

BELOW NORMAL TEMPERATURES WILL CONTINUE THROUGH TUESDAY...AS
LONGWAVE TROUGHING PERSISTS ACROSS THE CENTRAL/EASTERN CONUS. A WEAK
UPPER IMPULSE MAY BRING SOME LIGHT SNOW/FLURRIES TO EASTERN KS
MONDAY...BUT NOT ANTICIPATING ANY ACCUMULATIONS. THIS UPPER IMPULSE
WILL ONLY REINFORCE THE WELL BELOW NORMAL TEMPERATURES MONDAY.
RECORD COLD HIGHS TODAY AND MONDAY PROBABLY WILL NOT BE IN
JEOPARDY.

ADK

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 330 AM CDT SUN MAR 24 2013

WARMING TREND SHOULD FINALLY COMMENCE BY WEDNESDAY...AS MID/UPPER
FLOW FLATTENS OUT...AND ATMOSPHERIC HEIGHT/THICKNESS INCREASES.
THINKING DAYTIME READINGS WILL CLIMB TO NEAR SEASONABLE
VALUES...WITH 50S AND 60S FORECAST. SUBTLE DISTURBANCES PROGRESSING
ACROSS MID-AMERICA IN THE MODEST WEST/NORTHWEST FLOW ALOFT MAY
RESULT IN AREAS OF LIGHT PRECIPITATION (LIQUID FORM) FROM THURSDAY
INTO WEEKEND...WITH POSSIBLY BETTER CHANCES BY SATURDAY.

ADK

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 722 AM CDT SUN MAR 24 2013

NAM/RUC BOTH CONSISTENT IN SHOWING LIFT/PRECIPITATION WANING
FAIRLY RAPIDLY BETWEEN 12 UTC-15 UTC...AND GIVEN CURRENT
RADAR/SATELLITE TRENDS THIS APPEARS TO BE ON TRACK. CEILINGS HAVE
ALREADY IMPROVED AT KRSL...AND BELIEVE THIS TREND WILL SPREAD OVER
THE REMAINDER OF THE SITES THIS MORNING. THE BIG QUESTION IS
WHETHER ANOTHER BATCH OF MVFR/LOW VFR CEILINGS WILL SPREAD BACK
INTO THE AREA THIS AFTERNOON/EVENING. NAM/RUC BOTH SHOW ANOTHER
ROUND BEING GENERATED BY TRAILING PIECE OF UPPER LOW/VORTICITY
LOBE ROTATING THROUGH THE LONG WAVE AXIS. -HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 330 AM CDT SUN MAR 24 2013

DESPITE STOUT/GUSTY NORTHWEST WINDS TODAY AND MONDAY...WELL BELOW
NORMAL TEMPERATURES AND RECENT WIDESPREAD PRECIPITATION WILL
LIKELY MITIGATE WIDESPREAD FIRE CONCERNS. A WARMING TREND ALONG
WITH BREEZY SOUTHERLY WINDS WILL COMMENCE ON WEDNESDAY.

ADK

&&

.CLIMATE...
ISSUED AT 330 AM CDT SUN MAR 24 2013

TEMPERATURES WILL BE WELL BELOW NORMAL THROUGH TUESDAY...WITH
DAYTIME READINGS IN THE 30S FOR MOST AREAS. NORMAL HIGHS THIS TIME
OF YEAR ARE AROUND 60 DEGREES. DESPITE THESE CHILLY
READINGS...RECORD COLD HIGHS OR RECORD LOWS WILL LIKELY NOT BE IN
JEOPARDY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    34  20  37  20 /  60   0  10  10
HUTCHINSON      33  19  35  18 /  40   0  10  10
NEWTON          33  19  34  19 /  60   0  10  10
ELDORADO        34  18  36  20 /  80   0  10  10
WINFIELD-KWLD   35  21  38  21 /  70   0  10  10
RUSSELL         33  17  34  18 /  20   0  10  10
GREAT BEND      33  18  34  17 /  20   0  10  10
SALINA          33  20  36  19 /  50   0  20  20
MCPHERSON       33  19  35  17 /  50   0  10  10
COFFEYVILLE     36  22  38  22 / 100   0  10  10
CHANUTE         34  20  37  19 / 100   0  20  20
IOLA            33  20  36  18 / 100   0  20  20
PARSONS-KPPF    34  21  38  21 / 100   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ052-
068-083-092-093-098>100.

WINTER STORM WARNING UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ053-
069>072-094>096.

&&
Hazardous weather outlook, Mar 24, 3:25 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
425 AM CDT SUN MAR 24 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
425 AM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LATE SEASON WINTER STORM WILL COME TO AN END THIS MORNING ACROSS
EASTERN KANSAS. PLEASE REFER TO THE LATEST WINTER STORM WARNING
AND WINTER WEATHER ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF VERY LIGHT SNOW OR FLURRIES ACROSS NORTHERN
AND EASTERN KANSAS MONDAY AFTERNOON. ACCUMULATIONS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Local storm report, Mar 24, 4:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             MCPHERSON               38.37N 97.66W
03/24/2013  E3.0 INCH        MCPHERSON          KS   LAW ENFORCEMENT

0432 AM     SNOW             HILLSBORO               38.35N 97.20W
03/24/2013  E4.5 INCH        MARION             KS   LAW ENFORCEMENT

0436 AM     SNOW             EUREKA                  37.82N 96.29W
03/24/2013  E2.0 INCH        GREENWOOD          KS   LAW ENFORCEMENT

            OFFICER ESTIMATED A COUPLE OF INCHES. VISIBILITY WAS NEAR
            ZERO IN THE SNOW AND BLOWING SNOW.

0439 AM     SNOW             WINFIELD                37.27N 96.97W
03/24/2013  E2.0 INCH        COWLEY             KS   LAW ENFORCEMENT

0440 AM     SNOW             YATES CENTER            37.87N 95.74W
03/24/2013  E5.5 INCH        WOODSON            KS   LAW ENFORCEMENT

            OFFICER ESTIMATED 5 TO 6 INCHES.

0443 AM     SNOW             HOWARD                  37.47N 96.26W
03/24/2013  E3.0 INCH        ELK                KS   LAW ENFORCEMENT

0443 AM     SNOW             IOLA                    37.93N 95.40W
03/24/2013  E3.5 INCH        ALLEN              KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 3 TO 4 INCHES ACROSS THE COUNTY.
            VISIBILITY WAS NEAR ZERO.

&&

HOWERTON
Local storm report, Mar 24, 4:16 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             MCPHERSON               38.37N 97.66W
03/24/2013  E3.0 INCH        MCPHERSON          KS   LAW ENFORCEMENT

0432 AM     SNOW             HILLSBORO               38.35N 97.20W
03/24/2013  E4.5 INCH        MARION             KS   LAW ENFORCEMENT

0436 AM     SNOW             EUREKA                  37.82N 96.29W
03/24/2013  E2.0 INCH        GREENWOOD          KS   LAW ENFORCEMENT

            OFFICER ESTIMATED A COUPLE OF INCHES. VISIBILITY WAS NEAR
            ZERO IN THE SNOW AND BLOWING SNOW.

0439 AM     SNOW             WINFIELD                37.27N 96.97W
03/24/2013  E2.0 INCH        COWLEY             KS   LAW ENFORCEMENT

0440 AM     SNOW             YATES CENTER            37.87N 95.74W
03/24/2013  E5.5 INCH        WOODSON            KS   LAW ENFORCEMENT

            OFFICER ESTIMATED 5 TO 6 INCHES.

0443 AM     SNOW             IOLA                    37.93N 95.40W
03/24/2013  E3.5 INCH        ALLEN              KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 3 TO 4 INCHES ACROSS THE COUNTY.
            VISIBILITY WAS NEAR ZERO.

0443 AM     SNOW             HOWARD                  37.47N 96.26W
03/24/2013  E3.0 INCH        ELK                KS   LAW ENFORCEMENT

0453 AM     SNOW             WICHITA MID CONTINENT A 37.66N 97.44W
03/24/2013  M4.5 INCH        SEDGWICK           KS   OFFICIAL NWS OBS

&&
THESE ARE PRELIMARY REPORTS. OFFICIAL OBSERVATIONS WILL BE AVAILABLE
BETWEEN 9 AND 10 AM.

HOWERTON
Local storm report, Mar 24, 4:24 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     SNOW             EAST WICHITA            37.68N 97.26W
03/24/2013  M4.6 INCH        SEDGWICK           KS   TRAINED SPOTTER

            REPORT WAS NEAR KELLOGG AND WEBB.

&&

HOWERTON
Local storm report, Mar 24, 4:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     SNOW             3 NE WINFIELD           37.30N 96.93W
03/24/2013  M2.5 INCH        COWLEY             KS   CO-OP OBSERVER

&&

HOWERTON
Local storm report, Mar 24, 6:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 S CHERRYVALE          37.20N 95.55W
03/24/2013  E3.5 INCH        MONTGOMERY         KS   CO-OP OBSERVER

            CO OP OBSERVER ESTIMATES 3.5 INCHES WITH A WATER
            EQUIVALENT OF 0.35 INCHES.

0700 AM     SNOW             CONWAY SPRINGS          37.39N 97.64W
03/24/2013  M4.0 INCH        SUMNER             KS   CO-OP OBSERVER

            CO OP OBSERVER MEASURES 4 INCHES OF SNOW WITH A LIQUID
            PRECIPITATION VALUE OF 0.48 INCHES WHICH WOULD INCLUDE
            THE MIXED PRECIPITATION PRIOR TO THE START OF SNOW.

&&

VJP
Local storm report, Mar 24, 6:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             3 NE WINFIELD           37.30N 96.93W
03/24/2013  M2.5 INCH        COWLEY             KS   CO-OP OBSERVER

            CO OP OBSERVER MEAURED 2.5 INCHES OF SNOW WITH A LIQUID
            WATER AMOUNT OF 0.62 INCHES IN THE PAST 24 HOURS.

0600 AM     SNOW             HILLSBORO               38.35N 97.20W
03/24/2013  M2.8 INCH        MARION             KS   CO-OP OBSERVER

0700 AM     SNOW             ARKANSAS CITY           37.07N 97.04W
03/24/2013  M3.0 INCH        COWLEY             KS   EMERGENCY MNGR

            EMERGENCY MANAGER MEASURES 3 INCHES OF SNOWFALL WITH A 24
            HOUR LIQUID PRECIPITATION VALUE OF 0.62 INCHES.

0700 AM     SNOW             STERLING                38.21N 98.21W
03/24/2013  M2.2 INCH        RICE               KS   CO-OP OBSERVER

0700 AM     SNOW             MOUNT HOPE              37.87N 97.66W
03/24/2013  M3.5 INCH        SEDGWICK           KS   CO-OP OBSERVER

0700 AM     SNOW             1 S BARNARD             39.17N 98.04W
03/24/2013  M2.0 INCH        LINCOLN            KS   CO-OP OBSERVER

            CO OP OBSERVER MEASURES 2 INCHES OF SNOW WITH A LIQUID
            WATER EQUIVALENT OF 0.24 INCHES.

0700 AM     SNOW             ANTHONY                 37.15N 98.03W
03/24/2013  M3.0 INCH        HARPER             KS   CO-OP OBSERVER

0700 AM     SNOW             SEDAN                   37.13N 96.18W
03/24/2013  E4.0 INCH        CHAUTAUQUA         KS   TRAINED SPOTTER

            SPOTTER ESTIMATES 4 INCHES OF SNOW HAVE FALLEN WITH A
            REPORT OF VISIBILITIES LESS THAN ONE HALF OF A MILE AND
            DRIFTS OVER THE ROADWAYS.

0700 AM     SNOW             2 NW GOESSEL            38.27N 97.37W
03/24/2013  M3.5 INCH        MCPHERSON          KS   CO-OP OBSERVER

            CO OP OBSERVER MEASURES 3.5 INCHES WITH A LIQUID WATER
            EQUIVALENT OF 0.39 INCHES IN THE PAST 24 HOURS.

&&

VJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Chase

When
March 24, 7:00 AM CST to 10:41 AM CST
Where
Chase forecast zone
Reported by
COOP Observer
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Six inches of snow accumulated in Southwest Chase County.

Heavy Snow, Butler

When
March 24, 7:00 AM CST to 10:41 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Accumulations ranged from around 6 inches across extreme Northern Butler County to near 3 inches along the Southern Butler/Northern Cowley County line.

Winter Storm, Greenwood

When
March 24, 7:00 AM CST to 10:41 AM CST
Where
Greenwood forecast zone
Reported by
COOP Observer
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

A mixture of heavy snow and freezing rain caused significant travel issues across the county.

Heavy Snow, Elk

When
March 24, 7:00 AM CST to 10:41 AM CST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Eastern Elk County was buried by 6 to 7 inches of snow.

Heavy Snow, Woodson

When
March 24, 7:00 AM CST to 10:41 AM CST
Where
Woodson forecast zone
Reported by
COOP Observer
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Up to 7 inches of snow buried Northern Woodson County.

Winter Storm, Wilson

When
March 24, 7:00 AM CST to 10:41 AM CST
Where
Wilson forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Snowfalls up to 5 inches combined with freezing rain to cause hazardous travel across Wilson County.

Heavy Snow, Allen

When
March 24, 7:00 AM CST to 10:41 AM CST
Where
Allen forecast zone
Reported by
COOP Observer
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Snowfalls reached 8 inches across Northeast Allen County while many other areas received between 3 and 6 inches.

Heavy Snow, Neosho

When
March 24, 7:00 AM CST to 10:41 AM CST
Where
Neosho forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Extreme Northeast Neosho County was buried by 6 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434374, 434376, 434377, 434378, 434379, 434380, 434381, 434382.